Little Lasting Benefit From ECT

Kermit Cole
7
60

The relapse rate after short-term ECT is high, according to a study in the Journal of ECT, “owing to resistance to medication in these patients … 40% to 60% of patients relapse even with adequate antidepressant continuation therapy.” In what the authors claim is the first study of patients’ prognoses after discontinuation of continuation/maintenance ECT,  almost half of patients (44%) had relapsed eight months after discontinuation, with most of these relapses occurring within three months.

Article →

Related Items:
ECT Damages the Brain by Peter Breggin. (Thanks, Donna)
The effectiveness of electroconvulsive therapy: a literature review by John Read and Richard Bentall. (Thanks, Donna and markps2)

 

 

Previous articleWhy I don’t do “med checks”
Next articleDoes Conflict of Interest Disclosure Worsen Bias?
Kermit Cole
Kermit Cole, MFT, founding editor of Mad in America, works in Santa Fe, New Mexico as a couples and family therapist. Inspired by Open Dialogue, he works as part of a team and consults with couples and families that have members identified as patients. His work in residential treatment — largely with severely traumatized and/or "psychotic" clients — led to an appreciation of the power and beauty of systemic philosophy and practice, as the alternative to the prevailing focus on individual pathology. A former film-maker, he has undergraduate and master's degrees in psychology from Harvard University, as well as an MFT degree from the Council for Relationships in Philadelphia. He is a doctoral candidate with the Taos Institute and the Free University of Brussels. You can reach him at [email protected]

7 COMMENTS

  1. I Love the insanity. “When discontinuation of continuation/mECT…”

    Plus the faith in the drugs/meds to cure the disease. It is a brain chemical imbalance right? Why don’t the patients take the cure?
    “maintaining remission after a successful course of short-term ECT is often difficult owing to resistance to medication in these patients.”

LEAVE A REPLY